Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 124, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 29, 2011, 8:19 PM EDT for Warren County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2011, 8:19 PM EDT (00:19 UTC)
- Expired
- May 29, 2011, 9:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Warren County, PA
The radar
The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:17 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
980
WUUS51 KCTP 300019
SVRCTP
PAC123-300115-
/O.NEW.KCTP.SV.W.0124.110530T0019Z-110530T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
819 PM EDT SUN MAY 29 2011
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 915 PM EDT
* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR GRAND VALLEY...MOVING EAST
AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND VALLEY AND COLUMBUS AROUND 825 PM EDT...
SPRING CREEK AROUND 830 PM EDT...
GARLAND AND LOTTSVILLE AROUND 835 PM EDT...
YOUNGSVILLE AROUND 845 PM EDT...
CHAPMAN STATE PARK AROUND 855 PM EDT...
WARREN AND RUSSELL AROUND 900 PM EDT...
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTH CENTRAL PENNSYLVANIA.
&&
LAT...LON 4200 7892 4184 7891 4183 7895 4162 7896
4162 7952 4163 7962 4200 7961
TIME...MOT...LOC 0016Z 262DEG 31KT 4173 7963
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:54 PM EDT, 25 minutes earlier.
Area forecast discussion, May 29, 7:54 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 754 PM EDT SUN MAY 29 2011 .SYNOPSIS... A STRONG UPPER LEVEL RIDGE CENTERED ALONG THE APPALACHIAN SPINE WILL BRING ABOVE NORMAL TEMPERATURES TO THE REGION FOR THE REMAINDER OF THE MEMORIAL DAY WEEKEND INTO EARLY NEXT WEEK. A COLD FRONT WILL BRING A RETURN TO SEASONABLE TEMPERATURES FOR LATER IN THE WEEK. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... SPC SVR WATCH #397 IN EFFECT THROUGH 11 PM FOR MY 3 NORTHWEST COUNTIES (WARREN...MCKEAN AND ELK. UPSTREAM PROPOGATION OF MATURE MCS HEADING INTO WESTERN LAKE ERIE WILL MAKE A RUN AT MY NORTHWEST COUNTIES. HIGH RESOLUTION MESO MODELS DO DEVELOP CONVECTION ALONG THE LAKE BREEZE BOUNDARY EXTENDING FROM ROCHESTER SOUTHWESTWARD TO ERIE AND CLEVELAND...AND UP TO THE MINUTE RADAR SCANS INDICATE SOME TOWERS RISING AND SHOWER ACTIVITY NOW REACHING INTO WESTERN WARREN COUNTY. CAPE IS SUFFICIENT FOR GUSTY TO STRONG DOWNBURST WINDS. A GENERAL WEAKENING CONVECTIVE TREND IS EXPECTED INTO THE N-CNTRL MTNS BY 06Z WITH A FEW LINGERING SHOWERS POSSIBLE OVR THE NE SXNS OF THE CWA AS THE SYS DECAYS DURING THE PRE-DAWN HOURS MONDAY. OVERNIGHT LOWS WILL BE WARM AND MUGGY AND WILL LKLY NOT GET MUCH BELOW 70F IN THE LOWER SUSQ VLY METRO AREAS. THE HIGH DEWPOINTS AND NEARLY CALM SFC WINDS SUGGEST FOG/HAZE FORMATION TWD DAYBREAK..BUT THIS COULD BE MITIGATED BY MID-HIGH CLOUDS ASSOC WITH DISSIPATING CONVECTIVE SYS. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... MEMORIAL DAY LOOKS TO START THE TRADITIONAL SUMMER OFF WITH SOME HAZY-HOT AND HUMID WEATHER. HIGHS WILL BE WELL INTO THE 80S TO LOWER 90S OVER MOST OF THE REGION...WITH 65-70F DEWPOINTS MAKING IT FEEL EVEN WARMER. WHILE HEAT ADVISORIES ARE NOT ANTICIPATED AT THIS POINT...APPARENT TEMPS/HEAT INDEX VALUES WILL BE WELL INTO THE 90S ACRS THE SRN HALF OF THE CWA AND MAY APPROACH 100F IN THE SUSQ VLY DURG THE AFTERNOON. HWO NOTES HEAT RELATED PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECT OF THE OPPRESSIVE HEAT AND HUMIDITY. WARM MID-LVL/700MB TEMPS OF +10C ARE USUALLY A GOOD PROXY FOR A CAPPING INVERSION...WHICH SHOULD ULTIMATELY KEEP A LID ON ANY POTENTIAL CONVECTION. HOWEVER THE EXCEPTION COULD BE ON THE EDGE OF THE CAP ACRS THE FAR NE ZONES /NE OF IPT/ AS A VORT LOBE ROTATES SEWD DOWN THE FRONT-SIDE OF THE RIDGE. MEAN POP BLEND RESULTED IN SOME SCHC/S FOR THE AFTN BUT OVERALL EXPECT A DRY AND UNSEASONABLY WARM MEMORIAL DAY. HIGH TEMPERATURES COULD APPROACH CLIMATE RECORDS FOR HARRISBURG AND WILLIAMSPORT /SEE CLIMATE SECTION BELOW/. && .LONG TERM /TUESDAY THROUGH SUNDAY/... TUESDAY WILL BE ANOTHER SCORCHER WITH HIGHS RANGING FROM NEAR 90 TO THE MID 90S AS LARGE RIDGE REMAINS IN PLACE WITH 850MB TEMPS AROUND 20C. MID LEVEL TEMPS REMAIN WARM AS WELL WHICH WILL KEEP CAP IN PLACE AND BRING VIRTUALLY NO CHANCE OF RAIN. UPPER RIDGE FLATTENS BY MID WEEK AS SHORTWAVE RIPPLES ACROSS SRN CANADA...NUDGING A WEAK COLD FRONT THROUGH ON WEDNESDAY ALONG WITH SCATTERED TSTORMS. WED TEMPS WILL STILL BE QUITE WARM...WITH THE TREND FOR LATE WEEK BACK TOWARD SEASONAL NORMALS. THIS WILL ALSO BRING RELIEF FROM THE HUMIDITY FOR LATE WEEK. RIDGE RE-ESTABLISHES ITSELF HEADING INTO THE WEEKEND...WITH A WEAK WARM FRONT EDGING NORTHWARD AS WEAK SHORTWAVE SLIDES THROUGH THE UPPER FLOW...BRINGING LOW CHANCE FOR A TSTORM FRI INTO SAT. TEMPS WARM BACK UP SEVERAL DEGREES...BUT IT WILL NOT GET AS HOT AS MON- TUE AS 850MB TEMPS...THOUGH WARMER AGAIN...REMAIN A FEW DEGREES COOLER THAN MEMORIAL DAY. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... THE MAIN AVN WX CONCERN IS WITH THE SEVERE MCS CURRENTLY MOVG ACRS LAKE ERIE. MDL DATA SUGGESTS THIS CONVECTIVE SYSTEM HAS THE POTENTIAL TO MAINTAIN INTENSITY AND MOVE ACRS NRN PA THIS EVE. SPEED OF THIS SYSTEM SUGGESTS IT COULD BE EAST OF THE ENTIRE REGION BY ARND MIDNIGHT. ADDNL TSTMS HAVE ALSO DEVELOPED AHEAD OF MCS ON THE SRN FRINGES OF LAKE ERIE IN NRN OH AND NW PA. WILL MENTION A PERIOD OF REDUCED GUSTY WINDS AND VSBYS/CIGS BTWN 02Z-03Z AT BFD...BUT A MORE AGGRESSIVE TAF MAY BE NEEDED IF APPROACHING LINE OF TSTMS HOLDS TOGETHER DURING THE NEXT HOUR OR SO. UNV AND IPT COULD ALSO POTENTIALLY BE AFFECTED BY LINE OF TSTMS IN THE 03Z-04Z TIMEFRAME. IN WAKE OF MCS...HIGH LOW LVL MSTR/DEWPTS...M/CLR SKIES AND NEARLY CALM SFC WNDS SHOULD RESULT IN MVFR BR/HZ RESTRICTIONS OVR PARTS OF THE AREA LATE TONIGHT. VERY WARM MID LVL TEMPERATURES SHOULD PROVIDE A CAPPING INVERSION AND MAINTAIN DRY WX IN PA THRU TUE. ASIDE FROM SOME MRNG FOG...PREVAILING CONDS SHOULD BE VFR. A COLD FRONT WILL MOVE THROUGH THE AREA AROUND MID-WEEK ACCOMPANIED BY SHOWERS AND TSTMS AND LCL RESTRICTIONS. OUTLOOK... TUE...NO SIG WX EXPECTED. WED...TSRA POSSIBLE. THU...NO SIG WX EXPECTED. FRI...TSRA POSSIBLE. && .CLIMATE... HIGH TEMPERATURES ON MONDAY AND TUESDAY /MAY 30-31/ ARE FORECAST TO APPROACH RECORD LEVELS AT OUR OFFICIAL CLIMATE SITES MDT/IPT. THE RECORD HIGHS FOR THESE DATES AT MDT ARE 95 (1895) AND 97 (1939)...AND 96 (1895) AND 93 (1939) AT IPT RESPECTIVELY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...DEVOIR/STEINBUGL SHORT TERM...LA CORTE/RXR/STEINBUGL LONG TERM...RXR AVIATION...FITZGERALD/STEINBUGL CLIMATE...
Hazardous weather outlook, May 29, 6:25 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 625 PM EDT SUN MAY 29 2011 PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-302230- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 625 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES WILL CLIMB INTO THE LOW TO MID 90S BOTH MONDAY AND TUESDAY AFTERNOON...APPROACHING 100 DEGREES IN THE LOWER SUSQUEHANNA VALLEY. HEAT ADVISORIES ARE NOT PLANNED AT THIS TIME BUT PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECTS OF THE OPPRESSIVE HEAT AND HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-011-012-017-018-037-041-042-302230- POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-TIOGA- NORTHERN LYCOMING-SULLIVAN- 625 PM EDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH MIDNIGHT. A THUNDERSTORM COMPLEX MOVING THROUGH THE MIDWEST IS FORECAST TO EVOLVE EASTWARD ACROSS LAKE ERIE AND LIKELY IMPACT THE NORTHERN TIER OF PENNSYLVANIA BY LATE THIS EVENING. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 80S AND LOW 90S BOTH MONDAY AND TUESDAY AFTERNOON. HEAT ADVISORIES ARE NOT PLANNED AT THIS TIME BUT PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECTS OF THE OPPRESSIVE HEAT AND HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-302230- WARREN-MCKEAN-ELK- 625 PM EDT SUN MAY 29 2011 ...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH MIDNIGHT. A THUNDERSTORM COMPLEX MOVING THROUGH THE MIDWEST IS FORECAST TO EVOLVE EASTWARD ACROSS LAKE ERIE AND LIKELY IMPACT THE NORTHERN TIER OF PENNSYLVANIA BY LATE THIS EVENING. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 80S AND LOW 90S BOTH MONDAY AND TUESDAY AFTERNOON. HEAT ADVISORIES ARE NOT PLANNED AT THIS TIME BUT PRECAUTIONS SHOULD BE TAKEN TO MITIGATE THE EFFECTS OF THE OPPRESSIVE HEAT AND HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 9:21 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Warren | 67 min |
| May 29, 11:02 PM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| May 29, 11:36 PM EDT | Special Weather Statement | CTP | Tioga | 9 min |
| May 30, 12:32 AM EDT | Special Weather Statement | CTP | McKean | 43 min |
| May 30, 1:02 AM EDT | Special Weather Statement | CTP | Potter | 43 min |
| May 30, 1:13 AM EDT | Severe Thunderstorm Warning | CTP | Potter | 47 min |
| May 30, 1:52 AM EDT | Special Weather Statement | CTP | Tioga | 53 min |
| May 30, 2:08 AM EDT | Special Weather Statement | CTP | Clinton | 37 min |
| May 30, 2:43 AM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Sullivan, Tioga | 62 min |
| May 30, 3:29 AM EDT | Special Weather Statement | CTP | Columbia, Montour | 61 min |
| May 30, 4:38 AM EDT | Special Weather Statement | CTP | Schuylkill | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.